Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 188, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2001, 8:07 AM CDT for Foster County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 30, 2001, 8:07 AM CDT (13:07 UTC)
- Expired
- Jul 30, 2001, 9:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -542 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 301308 SVRBIS NDC031-301400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 807 AM CDT MON JUL 30 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 900 AM CDT * AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF JUANITA...OR ABOUT 30 MILES NORTH OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENFIELD...JUANITA AT 815 AM CDT MCHENRY AT 820 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4739 9887 4732 9851 4758 9849 4758 9866 TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:40 AM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 2:40 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 AM CDT MON JUL 30 2001 WEST COAST MID LEVEL TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DURING THE NEXT TWO DAYS. A LEADING SHORTWAVE WILL BE THE WEATHER MAKER TONIGHT...FOLLOWED BY THE TROUGH ITSELF TUESDAY AFTERNOON AND NIGHT. AT THE SURFACE...A RAPID RETURN OF LOW LEVEL MOISTURE TAKES PLACE ON THE ETA...DURING TODAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHWARD TO NORTHERN SOUTH DAKOTA BY 00Z. BEAR IN MID THAT THE ETA HAS A KNOWN BIAS TOWARD OVERDOING MOISTURE RETURNS FROM THE GULF. IN THIS CASE HOWEVER THE AVN MODEL SUPPORTS THE ETA SOLUTION...AND THE NGM...ALTHOUGH TYPICALLY DRIER...ALSO INDICATES INCREASING LOW LEVEL MOISTURE WITH THE NORTHWARD MOVING WARM FRONT. THE ETA SUGGESTS A LATE NIGHT MCC...MOVING EAST ACROSS SOUTHERN NORTH DAKOTA...JUST NORTH OF THE FRONT. THE INITIAL ACTIVITY WILL KICK OFF OVER THE HIGHER TERRAIN OF MONTANA IN THE LATE AFTERNOON WITH THE PASSAGE OF THE SHORT WAVE. BY 06Z TONIGHT A 40KT H8 JET IS BLOWING STRAIGHT NORTH ACROSS SOUTH DAKOTA. ON TUESDAY...STRONG SYNOPTIC VERTICAL FORCING WILL WORK ON THE MODERATELY UNSTABLE AIR TO. BRING A SECOND ROUND OF CONVECTION TO THE REGION...ALTHOUGH HEAVY RAIN MAY BE MORE THE PROBLEM THAN HAIL OR WIND. .BIS...NONE. RSL
In the hours before
Special weather statement, Jul 30, 3:42 AM CDT, 4 hours 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT MON JUL 30 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA... .FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE. .DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE. SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. RSL
Special weather statement, Jul 30, 4:30 AM CDT, 3 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT MON JUL 30 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA... .FORECAST...THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN MONTANA LATE THIS AFTERNOON...AND THEN WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE. .DISCUSSION...A WARM FRONT WILL LIFT NORTHWARD TO NORTHERN SOUTH DAKOTA BY EVENING. WITH THE FRONT THERE WILL BE A RAPID INCREASE IN LOW LEVEL MOISTURE...AND BY EVENING THE ATMOSPHERE OVER THE REGION WILL BE VERY UNSTABLE. AFTERNOON THUNDERSTORMS FROM THE HIGHER TERRAIN OF MONTANA...WILL MOVE EAST AND INTERCEPT THIS MOISTURE. THE DEVELOPMENT OF A 40 KNOT LOW LEVEL JET...WILL KEEP THE ACTIVITY VERY STRONG...WELL INTO TONIGHT AS IT CROSS THE STATE. SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN WEST AND CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:28 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.